Prof. Dr. Fleurianne Bertrand

associated member

Numerical Mathematics
Humbolt University Berlin

Contact

Hub
  • An Adaptive Finite Element Scheme for the Hellinger-Reissner Elasticity Mixed Eigenvalue Problem
    Bertrand, F. and Boffi, D. and Ma, R.
    Computational Methods in Applied Mathematics 21 (2021)
    In this paper, we study the approximation of eigenvalues arising from the mixed Hellinger-Reissner elasticity problem by using a simple finite element introduced recently by one of the authors. We prove that the method converges when a residual type error estimator is considered and that the estimator decays optimally with respect to the number of degrees of freedom. A postprocessing technique originally proposed in a different context is discussed and tested numerically. © 2021 Walter de Gruyter GmbH, Berlin/Boston 2021.
    view abstract10.1515/cmam-2020-0034
  • Convergence analysis of the scaled boundary finite element method for the Laplace equation
    Bertrand, F. and Boffi, D. and G. de Diego, G.
    Advances in Computational Mathematics 47 (2021)
    The scaled boundary finite element method (SBFEM) is a relatively recent boundary element method that allows the approximation of solutions to partial differential equations (PDEs) without the need of a fundamental solution. A theoretical framework for the convergence analysis of SBFEM is proposed here. This is achieved by defining a space of semi-discrete functions and constructing an interpolation operator onto this space. We prove error estimates for this interpolation operator and show that optimal convergence to the solution can be obtained in SBFEM. These theoretical results are backed by two numerical examples. © 2021, The Author(s).
    view abstract10.1007/s10444-021-09852-z
  • Least-squares finite element method for a meso-scale model of the spread of covid-19
    Bertrand, F. and Pirch, E.
    Computation 9 (2021)
    This paper investigates numerical properties of a flux-based finite element method for the discretization of a SEIQRD (susceptible-exposed-infected-quarantined-recovered-deceased) model for the spread of COVID-19. The model is largely based on the SEIRD (susceptible-exposed-infected-recovered-deceased) models developed in recent works, with additional extension by a quarantined compartment of the living population and the resulting first-order system of coupled PDEs is solved by a Least-Squares meso-scale method. We incorporate several data on political measures for the containment of the spread gathered during the course of the year 2020 and develop an indicator that influences the predictions calculated by the method. The numerical experiments conducted show a promising accuracy of predictions of the space-time behavior of the virus compared to the real disease spreading data. © 2021 by the authors. Licensee MDPI, Basel, Switzerland.
    view abstract10.3390/computation9020018
  • Least-squares formulations for eigenvalue problems associated with linear elasticity
    Bertrand, F. and Boffi, D.
    Computers and Mathematics with Applications 95 (2021)
    We study the approximation of the spectrum of least-squares operators arising from linear elasticity. We consider a two-field (stress/displacement) and a three-field (stress/displacement/vorticity) formulation; other formulations might be analyzed with similar techniques. We prove a priori estimates and we confirm the theoretical results with simple two-dimensional numerical experiments. © 2021 The Author(s)
    view abstract10.1016/j.camwa.2020.12.013
  • Recent Advances in Least-Squares and Discontinuous Petrov–Galerkin Finite Element Methods
    Bertrand, F. and Demkowicz, L. and Gopalakrishnan, J.
    Computers and Mathematics with Applications 95 (2021)
    view abstract10.1016/j.camwa.2021.05.029
  • Robust and reliable finite element methods in poromechanics
    Bertrand, F. and Ern, A. and Radu, F.A.
    Computers and Mathematics with Applications 91 (2021)
    view abstract10.1016/j.camwa.2021.04.012
  • Weakly symmetric stress equilibration and a posteriori error estimation for linear elasticity
    Bertrand, F. and Kober, B. and Moldenhauer, M. and Starke, G.
    Numerical Methods for Partial Differential Equations (2021)
    This paper proposes and analyzes a posteriori error estimator based on stress equilibration for linear elasticity with emphasis on the behavior for (nearly) incompressible materials. It is based on an H(div)-conforming, weakly symmetric stress reconstruction from the displacement-pressure approximation computed with a stable finite element pair. Our focus is on the Taylor-Hood combination of continuous finite element spaces of polynomial degrees k + 1 and k for the displacement and the pressure, respectively. This weak symmetry allows us to prove that the resulting error estimator constitutes a guaranteed upper bound for the error with a constant that depends only on local constants associated with the patches and thus on the shape regularity of the triangulation. It does not involve global constants like those from Korn's in equality which may become very large depending on the location and type of the boundary conditions. Local efficiency, also uniformly in the incompressible limit, is deduced from the upper bound by the residual error estimator. Numerical results for the popular Cook's membrane test problem confirm the theoretical predictions. © 2021 The Authors. Numerical Methods for Partial Differential Equations published by Wiley Periodicals LLC.
    view abstract10.1002/num.22741
  • A posteriori error estimates by weakly symmetric stress reconstruction for the Biot problem
    Bertrand, F. and Starke, G.
    Computers and Mathematics with Applications (2020)
    A posteriori error estimates are constructed for the three-field variational formulation of the Biot problem involving the displacements, the total pressure and the fluid pressure. The discretization under focus is the H1(Ω)-conforming Taylor–Hood finite element combination, consisting of polynomial degrees k+1 for the displacements and the fluid pressure and k for the total pressure. An a posteriori error estimator is derived on the basis of H(div)-conforming reconstructions of the stress and flux approximations. The symmetry of the reconstructed stress is allowed to be satisfied only weakly. The reconstructions can be performed locally on a set of vertex patches and lead to a guaranteed upper bound for the error with a constant that depends only on local constants associated with the patches and thus on the shape regularity of the triangulation. Particular emphasis is given to nearly incompressible materials and the error estimates hold uniformly in the incompressible limit. Numerical results on the L-shaped domain confirm the theory and the suitable use of the error estimator in adaptive strategies. © 2020
    view abstract10.1016/j.camwa.2020.10.011
  • Asymptotically Exact A Posteriori Error Analysis for the Mixed Laplace Eigenvalue Problem
    Bertrand, F. and Boffi, D. and Stenberg, R.
    Computational Methods in Applied Mathematics 20 (2020)
    This paper derives a posteriori error estimates for the mixed numerical approximation of the Laplace eigenvalue problem. We discuss a reconstruction in the standard H 0 1 -conforming space for the primal variable of the mixed Laplace eigenvalue problem and compare it with analogous approaches present in the literature for the corresponding source problem. In the case of Raviart-Thomas finite elements of arbitrary polynomial degree, the resulting error estimator constitutes a guaranteed upper bound for the error and is shown to be local efficient. Our reconstruction is performed locally on a set of vertex patches. © 2020 Walter de Gruyter GmbH, Berlin/Boston 2020.
    view abstract10.1515/cmam-2019-0099
  • Equilibrated Stress Reconstruction and a Posteriori Error Estimation for Linear Elasticity
    Bertrand, F. and Kober, B. and Moldenhauer, M. and Starke, G.
    CISM International Centre for Mechanical Sciences, Courses and Lectures 597 (2020)
    Based on the displacement–pressure approximation computed with a stable finite element pair, a stress equilibration procedure for linear elasticity is proposed. Our focus is on the Taylor–Hood finite element space, with emphasis on the behavior for (nearly) incompressible materials. From a combination of displacement in the standard continuous finite element spaces of polynomial degrees k+1 and pressure in the standard continuous finite element spaces of polynomial degrees k, we construct an H(div)-conforming, weakly symmetric stress reconstruction. Explicit formulas are first given for a flux reconstruction and then for the stress reconstruction. © 2020, CISM International Centre for Mechanical Sciences.
    view abstract10.1007/978-3-030-33520-5_3
  • Weakly symmetric stress equilibration for hyperelastic material models
    Bertrand, F. and Moldenhauer, M. and Starke, G.
    GAMM Mitteilungen 43 (2020)
    A stress equilibration procedure for hyperelastic material models is proposed and analyzed in this paper. Based on the displacement-pressure approximation computed with a stable finite element pair, it constructs, in a vertex-patch-wise manner, an H(div)-conforming approximation to the first Piola-Kirchhoff stress. This is done in such a way that its associated Cauchy stress is weakly symmetric in the sense that its antisymmetric part is zero tested against continuous piecewise linear functions. Our main result is the identification of the subspace of test functions perpendicular to the range of the local equilibration system on each patch which turn out to be rigid body modes associated with the current configuration. Momentum balance properties are investigated analytically and numerically and the resulting stress reconstruction is shown to provide improved results for surface traction forces by computational experiments. © 2019 WILEY-VCH Verlag GmbH & Co. KGaA, Weinheim
    view abstract10.1002/gamm.202000007
  • A Posteriori Error Estimation for Planar Linear Elasticity by Stress Reconstruction
    Bertrand, F. and Moldenhauer, M. and Starke, G.
    Computational Methods in Applied Mathematics 19 (2019)
    The nonconforming triangular piecewise quadratic finite element space by Fortin and Soulie can be used for the displacement approximation and its combination with discontinuous piecewise linear pressure elements is known to constitute a stable combination for incompressible linear elasticity computations. In this contribution, we extend the stress reconstruction procedure and resulting guaranteed a posteriori error estimator developed by Ainsworth, Allendes, Barrenechea and Rankin [2] and by Kim [18] to linear elasticity. In order to get a guaranteed reliability bound with respect to the energy norm involving only known constants, two modifications are carried out: (i) the stress reconstruction in next-to-lowest order Raviart-Thomas spaces is modified in such a way that its anti-symmetric part vanishes in average on each element; (ii) the auxiliary conforming approximation is constructed under the constraint that its divergence coincides with the one for the nonconforming approximation. An important aspect of our construction is that all results hold uniformly in the incompressible limit. Global efficiency is also shown and the effectiveness is illustrated by adaptive computations involving different Lamé parameters including the incompressible limit case. © 2019 Walter de Gruyter GmbH, Berlin/Boston 2019.
    view abstract10.1515/cmam-2018-0004
  • Least-Squares Methods for Elasticity and Stokes Equations with Weakly Imposed Symmetry
    Bertrand, F. and Cai, Z. and Park, E.Y.
    Computational Methods in Applied Mathematics 19 (2019)
    This paper develops and analyzes two least-squares methods for the numerical solution of linear elasticity and Stokes equations in both two and three dimensions. Both approaches use the L2 norm to define least-squares functionals. One is based on the stress-displacement/velocity-rotation/vorticity-pressure (SDRP/SVVP) formulation, and the other is based on the stress-displacement/velocity-rotation/vorticity (SDR/SVV) formulation. The introduction of the rotation/vorticity variable enables us to weakly enforce the symmetry of the stress. It is shown that the homogeneous least-squares functionals are elliptic and continuous in the norm of H(div; ω) for the stress, of H1(ω) for the displacement/velocity, and of L2(ω) for the rotation/vorticity and the pressure. This immediately implies optimal error estimates in the energy norm for conforming finite element approximations. As well, it admits optimal multigrid solution methods if Raviart-Thomas finite element spaces are used to approximate the stress tensor. Through a refined duality argument, an optimal L2 norm error estimates for the displacement/velocity are also established. Finally, numerical results for a Cook's membrane problem of planar elasticity are included in order to illustrate the robustness of our method in the incompressible limit. © 2019 Walter de Gruyter GmbH, Berlin/Boston 2019.
    view abstract10.1515/cmam-2018-0255
  • Recent Advances in Least-Squares and Discontinuous Petrov-Galerkin Finite Element Methods
    Bertrand, F. and Demkowicz, L. and Gopalakrishnan, J. and Heuer, N.
    Computational Methods in Applied Mathematics 19 (2019)
    Least-squares (LS) and discontinuous Petrov-Galerkin (DPG) finite element methods are an emerging methodology in the computational partial differential equations with unconditional stability and built-in a posteriori error control. This special issue represents the state of the art in minimal residual methods in the L2-norm for the LS schemes and in dual norm with broken test-functions in the DPG schemes. © 2019 Walter de Gruyter GmbH, Berlin/Boston 2019.
    view abstract10.1515/cmam-2019-0097
  • An alternative proof of a strip estimate for first-order system least-squares for interface problems
    Bertrand, F.
    Lecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics) 10665 LNCS (2018)
    The purpose of this paper is an alternative proof of a strip estimate, used in Least-Squares methods for interface problems, as in [4] for a two-phase flow problem with incompressible flow in the subdomains. The Stokes flow problems in the subdomains are treated as first-order systems and a combination of H(div) -conforming Raviart-Thomas and standard H1 -conforming elements were used for the discretization. The interface condition is built directly in the H(div) -conforming space. Using the strip estimate, the homogeneous Least-Squares functional is shown to be equivalent to an appropriate norm allowing the use of standard finite element approximation estimates. © Springer International Publishing AG 2018.
    view abstract10.1007/978-3-319-73441-5_9
  • First-order system least-squares for interface problems
    Bertrand, F.
    SIAM Journal on Numerical Analysis 56 (2018)
    The two-phase flow problem with incompressible flow in the subdomains is studied in this paper. The Stokes flow problems are treated as first-order systems, involving stress and velocity and using the L2 norm to define a least-squares functional. A combination of H(div)-conforming Raviart–Thomas and standard H1-conforming elements is used for the discretization. The interface conditions are directly in the H(div)-conforming finite element space. The homogeneous least-squares functional is shown to be equivalent to an appropriate norm allowing the use of standard finite element approximation estimates. It also establishes the fact that the local evaluation of the least-squares functional itself constitutes an a posteriori error estimator to be used for adaptive refinement strategies. © 2018 Society for Industrial and Applied Mathematics.
    view abstract10.1137/16M1105827
  • Parametric Raviart-Thomas elements for mixed methods on domains with curved surfaces
    Bertrand, F. and Starke, G.
    SIAM Journal on Numerical Analysis 54 (2016)
    The finite element approximation on curved boundaries using parametric Raviart-Thomas spaces is studied in the context of the mixed formulation of Poisson's equation as a saddlepoint system. It is shown that optimal-order convergence is retained on domains with piecewise Ck+2 boundary for the parametric Raviart-Thomas space of degree k ≥ 0 under the usual regularity assumptions. This extends the analysis in [F. Bertrand, S. Münzenmaier, and G. Starke, SIAM J. Numer. Anal., 52 (2014), pp. 3165-3180] from the first-order system least squares formulation to mixed approaches of saddle-point type. In addition, a detailed proof of the crucial estimate in three dimensions is given which handles some complications not present in the two-dimensional case. Moreover, the appropriate treatment of inhomogeneous ux boundary conditions is discussed. The results are confirmed by computational results which also demonstrate that optimal-order convergence is not achieved, in general, if standard Raviart-Thomas elements are used instead of the parametric spaces. © 2016 Society for Industrial and Applied Mathematics.
    view abstract10.1137/15M1045442
  • First-order system least squares on curved boundaries: Higher-order Raviart-Thomas elements
    Bertrand, F. and Münzenmaier, S. and Starke, G.
    SIAM Journal on Numerical Analysis 52 (2014)
    With this paper, our investigation of the finite element approximation on curved boundaries using Raviart-Thomas spaces in the context of first-order system least squares methods is continued and extended to the higher-order case. It is shown that the optimal order of convergence is retained from the lowest-order case if a parametric version of Raviart-Thomas elements is used. This is illustrated numerically for an elliptic boundary value problem involving a circular boundary curve. © 2014 Societ y for Industrial and Applied Mathematics.
    view abstract10.1137/130948902
  • First-order system least squares on curved boundaries: Lowest-order Raviart-Thomas elements
    Bertrand, F. and Münzenmaier, S. and Starke, G.
    SIAM Journal on Numerical Analysis 52 (2014)
    The effect of interpolated edges of curved boundaries on Raviart-Thomas finite element approximations is studied in this paper in the context of first-order system least squares methods. In particular, it is shown that an optimal order of convergence is achieved for lowestorder elements on a polygonal domain. This is illustrated numerically for an elliptic boundary value problem involving circular curves. The computational results also show that a polygonal approximation is not sufficient to achieve convergence of optimal order in the higher-order case. © 2014 Society for Industrial and Applied Mathematics.
    view abstract10.1137/13091720X
  • elasticity

  • finite element method

  • interface problems

  • numerical methods

« back